Tinea corporis in human immunodeficiency virus-positive patients: case report and assessment of oral therapy


    loading  Checking for direct PDF access through Ovid

Abstract

Dermatophytosis in immunocompromised hosts is more varied and often more severe than in immunocompetent hosts. Early recognition and treatment with systemic therapy are important in human immunodeficiency virus (HIV)-positive patients in order to prevent severe infection. Potential drug resistance can occur due to chronic usage of systemic azole therapy in such patients, or the existence of atypical fungi. Although warnings have been made of possible drug interactions between certain antifungals and antiretroviral medications, only one combination has shown a clinically significant interaction. A case treated aggressively with oral terbinafine at the onset is presented.BackgroundDermatophytosis in immunocompromised hosts is more varied and often more severe than in immunocompetent hosts. Early recognition and treatment with systemic therapy are important in human immunodeficiency virus (HIV)-positive patients in order to prevent severe infection.ObjectiveTo analyze potential therapies for dermatophyte infections in immunocompromised patients and risk of drug resistance and interactions with antiretroviral medications.MethodsLiterature search based on MEDLINE (1966–March 2003) and additional references obtained from cross-referencing retrieved articles. All information deemed relevant by the reviewers was included. A case study was employed to exemplify the usage of this information in patient care.ResultsAlthough warnings have been made of possible drug interactions between certain antifungals and antiretroviral medications, only one combination has shown a clinically significant interaction.ConclusionsWhen considering drug interactions and side-effects, there are no clinically significant reasons to avoid any oral antifungal for dermatophytosis in the HIV-positive patient.

    loading  Loading Related Articles